Oklahoma, 2016

Flash Flooding and Hail in Oklahoma, May 29, 2016

May 29, 2016 · NWS TSA · 14 events in 6 counties and zones

Thunderstorms developed along and north of a surface boundary across northern Oklahoma during the morning hours of May 29th. The stronger storms produced hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$95,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed along and north of a surface boundary across northern Oklahoma during the morning hours of May 29th. The stronger storms produced hail.

Additional thunderstorm development occurred during the afternoon hours of the 29th as the atmosphere became very unstable. These storms produced hail up to baseball size, damaging wind, and locally heavy rainfall as they moved across portions of eastern Oklahoma into the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 29, 5:28 AM CST, 10 minutes earlier.

Area forecast discussion, May 29, 5:28 AM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE Tulsa OK
628 AM CDT SUN MAY 29 2016

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Isolated thunderstorms may expand in coverage some this
morning...primarily impacting KMLC and possibly KTUL/KRVS.
Brief MVFR cigs/vsbys likely in and near storms.

&&

.PREV DISCUSSION... /ISSUED 416 AM CDT SUN MAY 29 2016/

DISCUSSION...
Convective complex moving across north central Texas will limit
warm advection/moisture return into eastern OK this morning. Most
of the operations models have had a poor handle on these storms,
though the HRRR in last couple of runs has finally acknowledged
their presence and, as such, has given up on the idea of a
developing complex in western Kansas that would impact parts of
the area later today. A few elevated cells trying to develop on
north flank and may see this move into southeast OK early this
morning. Probability of additional storms this afternoon will be
dependent on the eventual fate of north Texas complex, which most
guidance tends to weaken later this morning, but this is far from
a given at this point. Overall, the highest chance still appears
to be over the western half of the forecast area through tonight.

Additional weak and subtle forcing for convection remains in
play through Monday before an upper trough swings through the
northern plains and a more substantial jet streak lifts out of
Mexico into the southern plains by Tuesday into Wednesday. This
period will offer the highest chance of precip with the attendant
threat of heavy rainfall in some areas. Frontal boundary will
bring a drier and cooler airmass to the area by Thursday with
precip chances ending and below normal temperatures to end the
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   86  66  84  66 /  30  30  40  30
FSM   88  67  85  67 /  30  20  40  30
MLC   85  66  84  67 /  40  30  40  30
BVO   85  63  83  64 /  30  30  40  30
FYV   84  62  82  63 /  20  20  40  30
BYV   85  62  83  62 /  20  20  40  30
MKO   84  65  83  66 /  40  30  40  30
MIO   84  63  85  65 /  20  20  40  30
F10   83  65  83  66 /  50  30  40  30
HHW   86  68  86  67 /  30  20  40  30

&&

.TSA Watches/Warnings/Advisories...
OK...NONE.
AR...NONE.
&&

AVIATION...18
Hazardous weather outlook, May 29, 3:54 AM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
454 AM CDT SUN MAY 29 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-301000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
454 AM CDT SUN MAY 29 2016

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...MAINLY THIS AFTERNOON.

DISCUSSION...
ISOLATED THUNDERSTORMS EARLY THIS MORNING WERE MOVING INTO
PARTS OF SOUTHEAST OKLAHOMA...AND ITS POSSIBLE THIS ACTIVITY
MAY INCREASE SOME IN COVERAGE LATER THIS MORNING ACROSS
PARTS OF EASTERN OKLAHOMA. SMALL HAIL WILL BE POSSIBLE WITH
THIS ACTIVITY. THERE ARE ALSO SIGNALS THAT A THUNDERSTORM
COMPLEX MAY DEVELOP IN PARTS OF KANSAS TODAY AND TRACK
SOUTHEAST INTO EASTERN OKLAHOMA THIS AFTERNOON. A FEW OF THE
STRONGER STORMS COULD PRODUCE MARGINALLY SEVERE HAIL AND STRONG
WINDS MAINLY THIS AFTERNOON...ALTHOUGH THIS REMAINS A RATHER
LOW CONFIDENCE FORECAST.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
WEDNESDAY THROUGH FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST FOR EARLY TO MID
WEEK BEFORE A MORE DEFINED UPPER LEVEL LOW PRESSURE SYSTEM IS
FORECAST TO MOVE THROUGH THE PLAINS. LATE TUESDAY INTO WEDNESDAY
SHOULD HAVE THE HIGHEST THUNDERSTORM CHANCES AND SEVERE WEATHER
POTENTIAL AS THE UPPER LOW APPROACHES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, May 29, 3:44 AM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
444 AM CDT SUN MAY 29 2016

OKZ073-291030-
PITTSBURG OK-
444 AM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PITTSBURG COUNTY
UNTIL 530 AM CDT...

AT 444 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF
STUART...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
MCALESTER...                      KREBS...
SAVANNA...                        ALDERSON...
ASHLAND...                        HAYWOOD...
SCIPIO...                         BACHE...
DOW...                            ARPELAR...

LAT...LON 3499 9609 3518 9585 3487 9559 3470 9609
TIME...MOT...LOC 0944Z 237DEG 23KT 3485 9609
Special weather statement, May 29, 4:32 AM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
532 AM CDT SUN MAY 29 2016

OKZ073-075-291115-
PITTSBURG OK-LATIMER OK-
532 AM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PITTSBURG AND
NORTHWESTERN LATIMER COUNTIES UNTIL 615 AM CDT...

AT 532 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER KREBS...MOVING
NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
MCALESTER...                      HARTSHORNE...
KREBS...                          CROWDER...
ALDERSON...                       CANADIAN...
ARROWHEAD STATE PARK...           BLOCKER...
HAILEYVILLE...                    GOWEN...
BACHE...                          DOW...
FEATHERSTON...

LAT...LON 3523 9559 3487 9533 3480 9578 3494 9591
TIME...MOT...LOC 1032Z 243DEG 17KT 3492 9570
Special weather statement, May 29, 5:06 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
606 AM CDT SUN MAY 29 2016

OKZ073>075-291145-
PITTSBURG OK-HASKELL OK-LATIMER OK-
606 AM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PITTSBURG...NORTHERN
LATIMER AND SOUTH CENTRAL HASKELL COUNTIES UNTIL 645 AM CDT...

AT 606 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF
ROBBERS CAVE STATE PARK...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
WILBURTON...                      RED OAK...
KINTA...                          LEQUIRE...
ROBBERS CAVE STATE PARK...        LEWISVILLE...
PANOLA...

LAT...LON 3505 9551 3523 9502 3494 9493 3494 9500
      3492 9500 3489 9545
TIME...MOT...LOC 1106Z 253DEG 23KT 3497 9539

The radar

The Norman radar (KTLX), 89 km away, was scanning. The volume nearest the first event began at 11:37 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Okfuskee

When
May 29, 5:38 AM CST
Where
Okfuskee County, Okemah
Measured
0.88 in hail
Reported by
Public
Coordinates
35.430, -96.300

Hail, Osage

When
May 29, 1:48 PM CST
Where
Osage County, 0.39 mi NW of Fairfax
Measured
1 in hail
Reported by
Public
Coordinates
36.574, -96.705

Hail, Osage

When
May 29, 3:25 PM CST
Where
Osage County, 5.64 mi SW of Skiatook Arpt
Measured
1.5 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.300, -96.100

Hail, Tulsa

When
May 29, 4:46 PM CST
Where
Tulsa County, 2.14 mi SSW of Broken Arrow Cotton
Measured
1 in hail
Reported by
Public
Coordinates
36.090, -95.779

Hail, Tulsa

When
May 29, 4:50 PM CST
Where
Tulsa County, Broken Arrow
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
36.050, -95.780

Hail, Wagoner

When
May 29, 5:20 PM CST
Where
Wagoner County, 2.35 mi ENE of Broken Arrow
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.061, -95.740

Flash Flood, Wagoner

When
May 29, 5:35 PM CST to 7:35 PM CST
Where
Wagoner County, 6.25 mi NE of Oneta to 7.15 mi NE of Oneta
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.083, -95.639

Portions of several roads were flooded between E 41st Street S and E 71st Street S.

Hail, Cherokee

When
May 29, 5:42 PM CST
Where
Cherokee County, 3 mi E of Peggs
Measured
1.5 in hail
Property damage
$5,000
Reported by
Public
Coordinates
36.080, -95.046

Flash Flood, Wagoner

When
May 29, 6:02 PM CST to 8:00 PM CST
Where
Wagoner County, 8.17 mi NNE of Oneta to 5.58 mi NE of Oneta
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.119, -95.640

Portions of several roads were flooded between E 31st Street S and E 61st Street S.

Hail, Cherokee

When
May 29, 6:20 PM CST
Where
Cherokee County, 3 mi N of Tahlequah
Measured
1.75 in hail
Property damage
$15,000
Reported by
Public
Coordinates
35.963, -94.970

Thunderstorm Wind, Cherokee

When
May 29, 6:20 PM CST
Where
Cherokee County, 7 mi NNE of Tahlequah
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.014, -94.922

Strong thunderstorm wind blew down a tree onto a vehicle and travel trailer at Diamond Head Floats Resort, northeast of Tahlequah. A person was injured by this storm.

Hail, Adair

When
May 29, 6:30 PM CST
Where
Adair County, 6 mi NE of Stilwell
Measured
2.75 in hail
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.881, -94.554

Hail, Adair

When
May 29, 6:57 PM CST
Where
Adair County, 0.25 mi NE of Baron
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.923, -94.617

Hail, Adair

When
May 29, 7:16 PM CST
Where
Adair County, Stilwell
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.820, -94.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635361, 635362, 635363, 635364, 635365, 635366, 635367, 635368, 635369, 635370, 635371, 635372, 635373, 635374.